Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 7, NWS Grand Junction, CO

July 14, 2002Mesa County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Jul 14, 2002, 5:50 PM MDT for Mesa County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2002, 5:50 PM MDT (23:50 UTC)
Expired
Jul 14, 2002, 6:15 PM MDT
In force
25 min
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County Mesa County, CO

The radar

The Grand Junction radar (KGJX), 31 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.8 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2002-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2002-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3664 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

823 
WUUS55 KGJT 142350
SVRGJT
COC077-150015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
549 PM MDT SUN JUL 14 2002

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MESA COUNTY IN WEST CENTRAL COLORADO
  THIS INCLUDES THE CITY OF GRAND JUNCTION

* UNTIL 615 PM MDT

* AT 549 PM MDT...VERY STRONG WINDS FROM DISSIPATING THUNDERSTORMS 
  ARE MOVING ACROSS THE GRAND VALLEY FROM THE NORTH.

* THE STRONG WINDS WILL AFFECT 
  GRAND JUNCTION THROUGH 615 PM MDT
  FRUITA BY 600 PM MDT

WINDS WILL APPROACH 70 MPH CAUSING POTENTIAL DAMAGE TO TREES... 
POWERLINES AND SMALL BUILDINGS.  STAY INSIDE AND AWAY FROM WINDOWS 
UNTIL THE WIND SUBSIDES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN GRAND JUNCTION.

LAT...LON 3917 10846 3930 10870 3910 10880 3886 10839

DJN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 12:45 PM MDT, 5 hours 5 minutes earlier.

Area forecast discussion, Jul 14, 12:45 PM MDT, 5 hours 5 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1245 PM MDT SUN JUL 14 2002

HIGH PRESSURE CENTERED OVER UTAH WITH 20+ 700 MB TEMPERATURES WILL
PERSIST THROUGH NEXT COUPLE OF DAYS WITH TEMPERATURES FALLING OFF
JUST A BIT MON AND TUE. MOISTURE INCREASED IN THE MID LEVELS
OVERNIGHT AND CONVECTIVE DEVELOPMENT BEGAN LATE THIS MORNING. WILL
KEEP ISOLATED TO SCATTERED THUNDERSTORMS OVER THE MOUNTAINS THIS
EVENING WITH BEST AREA OVER THE SOUTHERN MOUNTAINS. GUSTY WINDS BUT
LITTLE RAIN IS EXPECTED FOR FIRE WEATHER CONCERNS.  A RED FLAG
WARNING HAS BEEN ISSUED FOR CO FIRE ZONES 205 AND 207 AND UT FIRE
ZONE 448 ABOVE 7000 FEET FOR WIDELY SCATTERED DRY LIGHTNING...VALID
UNTIL 1000 PM MDT THIS EVENING.

ON WATER VAPOR A COUPLE OF FEATURES OF INTEREST STAND OUT. FIRST IS A
NORTHEAST PUSH INTO EASTERN CO AROUND A HIGH CIRCULATION OVER THE
NORTHWEST PLAINS. THE OTHER FEATURE IS A DEVELOPING TROUGH OFF THE
WEST COAST WITH A GOOD SHORTWAVE MOVING INTO NORTHERN CA. THIS
SHORTWAVE IS BEING STRETCHED AND ENTRAINED IN THE SOUTH-SOUTHWEST
FLOW AROUND THE UTAH HIGH. AHEAD OF THE WEST COAST TROUGH/CA
SHORTWAVE...THE MOIST SOUTHERLY FLOW ACROSS NV WILL SHIFT TO THE EAST
AND BE SQUEEZED AGAINST THE DRIER AIR PUSHING ACROSS EASTERN CO. AS
THIS HAPPENS...EXPECT A CONTINUED INCREASE OF MOISTURE UNDER THE HIGH
PRESSURE RIDGE OVER THE FORECAST AREA. PLENTY OF DIURNAL HEATING WILL
PROVIDE LIFT FOR AFTERNOON AND EVENING THUNDERSTORMS...MAINLY
MOUNTAINS. ALSO AS THE SHORTWAVE RIDES ACROSS THE TOP OF THE RIDGE IT
WILL ADD SOME LIFT TO THE POT ON MONDAY.

TO SUMMARIZE...A LITTLE MORE CONVECTIVE ACTIVITY AND SLIGHTLY COOLER
TEMPERATURES ARE EXPECTED EACH DAY.  HEFFERNAN

EXTENDED (WED-SUN)...REGION WILL CONTINUE TO BE DOMINATED BY RIDGE
OF HIGH PRESSURE EARLY THIS PERIOD AS AS TROUGH SITS OFF THE WEST
COAST. HOWEVER...WITH LOWER HEIGHTS COMPARED TO CURRENT PATTERN
EXPECT MORE SEASONAL TEMPERATURES. MAIN STORY WILL BE CONVECTIVE
POTENTIAL EACH DAY. MOISTURE INCREASING FROM SOUTHWEST WILL LIKELY
RE-CIRCULATE AROUND THE AREA EACH DAY AS FLOW REMAINS WEAK. AFTERNOON
HEATING WILL LEAD TO SCT TSTMS ORIGINATING OFF HIGH TERRAIN. TOO
EARLY TO TELL IF LOW LEVELS WILL MOISTEN ENOUGH TO GET WETTING RAIN.
IN ADDITION...WILL BE WATCHING ANOTHER POTENTIAL TROPICAL SYSTEM LATE
IN PERIOD TAKING SIMILAR PATH TO PRESENT T.S. CRISTINA.  DJN.83

.GJT...RED FLAG WARNING ABOVE 7000 FEET FOR CO FIRE ZONES 205 AND
207 AND UT FIRE ZONE 448...VALID UNTIL 1000 PM MDT THIS EVENING.

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.